Hi, Welcome!

The community is a safe space for people living with and connected to arthritis to ask questions and share experiences. Get started by registering here and posting your first comment or question!

Sign In with a Versus Arthritis account

Pain Killers -v- Blood Thinners

victor34victor34 Posts: 3
edited 31. May 2016, 04:42 in Living with Arthritis archive
Has anyone overcome the problem of needing anti-inflammatory medication but being prevented by being on blood thinners? Paracetamol just doesn't cut it for me now and I am getting such pain in my knees that I fear I am not exercising as I should to keep going (I mean just walking). If I have to make a choice - is there one? What risks would be involved? I am an 82 year old male and active up to six months ago.

Comments

  • moderatormoderator Posts: 4,082 mod
    edited 30. Nov -1, 00:00
    Welcome to Arthritis Care Forums victor34 from the moderation team

    As mods we are here to help with any problems you may have on the message boards.

    There are lots of lovely people here with a wide range of experiences with arthritis and the problems of living with the condition. Just join in wherever you like you will be made very welcome.

    I look forward to seeing you posting on the boards.

    Best wishes

    Mod John
  • bubblesbubbles Posts: 6,508
    edited 30. Nov -1, 00:00
    Hi Victor34
    Welcome to the forum, sorry to hear that you have a lot of pain in your knees. I assume you are taking warfarin? There are quite a lot of medications that you cannot take at the same time and drugs like voltarol or ibuprofen are not recommended.
    I know that paracetamol is not the best drug in the world for relieving pain, especially joint pain. It might be worth asking if you can try co codamol, or a low dose of tramadol. There are also patches, butrans fentanyl etc that could help, so that you can carry on walking and exercising gently.
    Have you had a diagnosis for your knee problems.

    Take care Aidan
    XX Aidan (still known as Bubbles).
  • victor34victor34 Posts: 3
    edited 30. Nov -1, 00:00
    bubbles wrote:
    Hi Victor34
    Welcome to the forum, sorry to hear that you have a lot of pain in your knees. I assume you are taking warfarin? There are quite a lot of medications that you cannot take at the same time and drugs like voltarol or ibuprofen are not recommended.
    I know that paracetamol is not the best drug in the world for relieving pain, especially joint pain. It might be worth asking if you can try co codamol, or a low dose of tramadol. There are also patches, butrans fentanyl etc that could help, so that you can carry on walking and exercising gently.
    Have you had a diagnosis for your knee problems.

    Take care Aidan


    I have had a hip replacement and knee replacement. The other knee is due for replacement but not before the other strengthens post op. My arms and hands are now getting painful and I would normally be on regular anti inflammatory treatment, but of course the dabigatran (Pradaxa) blood thinner precludes this. I have atrial fibrillation which is why I take the blood thinners. I am asking myself whether I should elect to come off the blood thinner so that I can have a better quality of life without the pain, and just take the risk as it would be worth it....
  • barbara12barbara12 Posts: 20,899 ✭✭
    edited 30. Nov -1, 00:00
    Hello Victor and welcome to the forum
    I have just had my second hip replaced and had blood thinners by injection, but was still taking the cocodamols..and also the butran patches ...has for the antiinflams I had to stop the a couple of years ago due to kidney probs
    its such an hard decision, that I would have a word with your GP and get all the ins and outs..sorry Im not much help , but I do hope you can get some advice on this..I do understand were you are coming form...
    Love
    Barbara
  • stickywicketstickywicket Posts: 25,993 ✭✭✭
    edited 30. Nov -1, 00:00
    I think you need a good chat with your doc(s) about this, Victor. I think the danger is that you could have a bleed as they interact but it might be that a low dose of both would be possible.

    Why anti-inflammatories, though? There are plenty of straight pain-relieving meds around which would probably not preclude a blood-thinner. Again, your docs would be best to advise.

    How's the latest knee? I hope it's all going well. I've had both knees and hips replaced (R.A.) and I'm a big advocate of them.
    “There is always a well-known solution to every human problem - neat, plausible, and wrong.” H.L. Mencken
Sign In or Register to comment.